Couldn't find what you looking for?

TRY OUR SEARCH!

Have you been prescribed antibiotics and are you worried you'll end up with a vaginal yeast infection? Here's what you need to know about the link between vaginal candidiasis and antibiotics.

"Taking antibiotics is a fail-safe way for me to end up with a yeast infection," a friend with frequent respiratory infections complained. It's a common story, and it makes sense. 

Antibiotics, now under threat of growing microbial resistance, have done an awful lot to prolong life expectancy and promote human health; they're truly the miracle of modern medicine. Taking antibiotics also, however, disrupts the normal microbiome. Antibiotics and their interference with the microbiome have been linked with such varied diseases as arthritis, type 1 diabetes, inflammatory bowel disease, and even obesity — not to mention short-term side effects like diarrhea. [1]

Antibiotics may also, research reveals, alter the vaginal microbiome in such a way as to facilitate the proliferation of Candida albicans and other yeast species, leading to symptomatic yeast infections [2]. Indeed, various studies indicate that between 18 and 29 percent of those women who used antibiotics in the previous month ended up with so-called "post-antibiotic vulvovaginitis", or "antibiotic-induced candidal vaginitis". 

What's more, 35 percent of women who have ever had a yeast infection before were found to be really quite concerned about developing vaginal candidiasis after using antibiotics — and a fifth of these are so worried about a vaginal yeast infection that they refuse to take the antibiotics they were prescribed! [3]

What should this mean for you, if you've been prescribed antibiotics? What should you know about the link between antibiotics and yeast infections? Do you need to stock up on antifungal medications or natural yeast infection treatment at home before you even start your course?

Do Antibiotics Really Cause Vaginal Yeast Infections?

In short, they can. 

Study [4] after study [5] after study [6] have linked recent antibiotic use to the development of vaginal yeast infections.

Other research, however, suggests that the theory that vaginal candidiasis is correlated with much lower numbers of Lactobacillus bacteria — the bacteria that play the largest role in maintaining a healthy vagina — simply doesn't hold true. Women with bacterial vaginosis have lower numbers of Lactobacilli, but those with vulvovaginal candidiasis don't, or not necessarily. [7]

Then, there's research to suggest that antibiotic use doesn't actually increase your risk of developing a vaginal yeast infection all that much, when other risk factors are controlled for. [8, 9]

The story is, in other words, a little more complicated than "antibiotics = yeast infection".

With research finding that women who already have a history of vaginal candidiasis have a higher risk of developing post-antibiotic yeast infections, and that you're more likely to develop a yeast infection after using antibiotics the longer your course of antibiotics lasts (regardless of which type of antibiotic you're dealing with), it's fair to say that the risk of developing yeast infections after using antibiotics is, well, personalized. [10]

Antibiotic use is, thus, one risk factor for developing yeast infections, but not the main risk factor. Others include the use of hormonal contraceptives, being black, using vaginal douches, having diabetes (especially type 1 diabetes), frequent sexual intercourse, a history of chlamydia, being in the luteal phase of your menstrual cycle, being of reproductive age, and the frequent use of condoms. [2]

But I'm Using Antibiotics And I Don't Want A Yeast Infection!

While the oral or vaginal use of probiotics containing Lactobacillus hasn't conclusively been proven to prevent antibiotic-induced vaginal yeast infections [11], these probiotics aren't bad for you, and you may as well give their use a try if you're about to start a course of antibiotics. There is some evidence that probiotics and yogurt help prevent and fight yeast infections, after all, and probiotics appear to make antifungal medications more effective as well [12, 13]

Have you noticed the symptoms of a yeast infection while on antibiotics or shortly thereafter? You know, that nasty itching, redness, soreness, and vaginal discharge? Research suggests that the link between antibiotic use and vaginal yeast infections is strong enough that you don't need to have any lab tests done — you can start antifungal treatment right away. [14]

Finally, those women who suffer from recurrent yeast infections associated with prolonged or frequent antibiotic use may want to discuss prophylaxis, or preventative treatment, with their doctors. Using a maintenance dose of fluconazole once a month may cut your risk of developing another yeast infection in half! [15]

Home remedies for a yeast infection may also be used as prophylaxis, but discuss these with your doctor first. Some of the more promising candidates for yeast infection treatment and prevention at home include vaginal creams containing garlic [16] and boric acid capsules [17].

Now, remember that study that found that a significant number of women who are already familiar with yeast infections are so worried about antibiotics causing another one that they refuse to take the antibiotics? We wouldn't advise that. Of course, it's always wise to ask your doctor whether you really need those antibiotics. If your dentist prescribes antibiotics as a preemptive strike against infection following a tooth extraction, by all means, ask them whether you can do without. If you live in a place where doctors prescribe antibiotics like cookies even if you might actually have a viral infection — apply caution. Always remember, however, that a yeast infection may be a pain, but it's preferable to a life-threatening infection. Take medications you truly need, and deal with the possible side effects. including yeast infections, as they arise.